Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Kansas City, MO

March 20, 2011Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 20, 2011, 3:13 AM CDT for Atchison County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2011, 3:13 AM CDT (08:13 UTC)
Expired
Mar 20, 2011, 3:27 AM CDT
In force
14 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS53 KEAX 200813
SVREAX
MOC005-200845-
/O.NEW.KEAX.SV.W.0009.110320T0813Z-110320T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 AM CDT SUN MAR 20 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 345 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF ROCKPORT...OR 11 MILES NORTHWEST
  OF TARKIO...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN ATCHISON COUNTY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 114 AND 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4059 9542 4059 9540 4058 9540 4043 9555
      4049 9566 4059 9564
TIME...MOT...LOC 0813Z 217DEG 34KT 4054 9554
WIND...HAIL <50MPH 1.75IN

$$

21
2 follow-up statements
150 
WWUS53 KEAX 200819
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 AM CDT SUN MAR 20 2011

MOC005-200845-
/O.CON.KEAX.SV.W.0009.000000T0000Z-110320T0845Z/
ATCHISON MO-
319 AM CDT SUN MAR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ATCHISON COUNTY UNTIL 345 AM CDT...

AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF HAMBURG...OR 11 MILES
NORTHWEST OF TARKIO...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN ATCHISON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4048 9551 4051 9560 4059 9564 4059 9540
      4058 9540
TIME...MOT...LOC 0819Z 217DEG 34KT 4058 9549
WIND...HAIL <50MPH 1.50IN

$$

21
947 
WWUS53 KEAX 200827
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 AM CDT SUN MAR 20 2011

MOC005-200838-
/O.CAN.KEAX.SV.W.0009.000000T0000Z-110320T0845Z/
ATCHISON MO-
327 AM CDT SUN MAR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ATCHISON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4048 9551 4051 9560 4059 9564 4059 9540
      4058 9540
TIME...MOT...LOC 0828Z 217DEG 34KT 4065 9542

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:18 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 20, 12:18 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SUN MAR 20 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

UPDATED FORECAST USING LATEST RADAR TRENDS AND EXPECTATION FOR
ISENTROPIC ASCENT TO SHIFT INTO NORTHERN MO OVERNIGHT. WILL LOWER
POPS SOUTH OF THE MO RIVER BUT THAT HAS MORE TO DO WITH COVERAGE AS
CONVECTION WILL BE MORE SCATTERED. EMBEDDED NATURE OF THUNDERSTORMS
LEANS MORE TOWARD ISOLATED WORDING EXCEPT COVERAGE SHOULD BE GREATER
OVER NW MO WHERE MUCAPES WILL BE INCREASING.

ALSO LOWERED EVENING TEMPERATURES AS WARM AIR ADVECTION HAS NOT
WORKED ITS WAY DOWN TO THE SURFACE DUE TO EVAPORATIVE COOLING FROM
SHOWERS AND A PRONOUNCED SELY SURFACE WINDS. TEMPERATURES MORE
LIKELY TO FLATLINE TILL PRE-DAWN HOURS.

MJ

&&

.PREV DISCUSSION...
/435 PM CDT SAT MAR 19 2011/
SHORT RANGE (TODAY THROUGH MONDAY)...

ONGOING STORMS ACROSS THE FORECAST REGION ARE THE FOCUS OF THE
WEATHER IN THE SHORT TERM...BUT THERE IS ANOTHER SIGNIFICANT
CHANCES AT SEVERE WEATHER STARTING IN THE MEDIUM RANGE...ON
TUESDAY.

MORNING STORMS ACROSS NORTH CENTRAL OKLAHOMA RECEIVED SOME
ASSISTANCE FROM A BROKEN JET STREAK AT H3...WHICH PROVIDED A NICE
DIFFLUENT FLOW ALOFT ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST
MISSOURI UNDER THE STRONGER WESTERLIES TOPPING THE UPPER LEVEL RIDGE.
COMBINE THIS DIFFLUENT FLOW WITH MUCAPE VALUES EARLIER TODAY OF 500
TO 1000 J/KG IN THOSE AREAS...AND SEVERE THUNDERSTORMS RESULTED.
EARLY THIS AFTERNOON ACTIVITY HAS CONTINUED TO SPREAD NORTH AND EAST
INTO THE WESTERN HALF OF MISSOURI...AND WHILE SOME OF THE ELEVATED
INSTABILITY ADVECTED IN ALOFT ACROSS THE KANSAS-MISSOURI BORDER...IN
GENERAL THE SHEAR AND INSTABILITY BOTH HAVE BEEN INSUFFICIENT TO
SUPPORT MAINTAINING ANY SEVERE STORMS. AND...WITH THE DEVELOPMENT OF
THE LINEAR LINE OF STORMS ACROSS SOUTHWEST MISSOURI...THOUGHTS ARE
THAT OUR SEVERE POTENTIAL FOR THE REST OF THE AFTERNOON AND EVENING
HOURS IS DONE.

LOOKING TO LATE THIS EVENING THROUGH EARLY SUNDAY MORNING TIME
FRAME...NOCTURNAL JET WILL GET CRANKING LATER TONIGHT...FOCUSING THE
JUICIER THETA-E ADVECTION ACROSS NORTHERN KANSAS AND NORTHERN
MISSOURI LATE TONIGHT AS A WEAK SHORTWAVE EXITS THE CENTRAL ROCKIES
AND MOVES TOWARDS THE NORTHERN PLAINS. THIS IS EXPECTED TO ALLOW ONE
OF TWO SCENARIOS TO PLAY OUT FOR TONIGHT. ONE...THE ACTIVITY
CURRENTLY IN SOUTH CENTRAL KANSAS HOLDS TOGETHER UNTIL IT ADVECTS
INTO THE NORTHERN HALF OF OUR FORECAST AREA LATER THIS EVENING...NOT
LOOKING LIKELY AT THIS TIME. TWO...REDEVELOPMENT OF STORMS OCCURS IN
PLACE ACROSS NORTHERN MISSOURI EARLY SUNDAY MORNING...THOUGH WITH
THIS SECOND SCENARIO THE DEVELOPMENT MIGHT BE JUST FAR ENOUGH NORTH
TO NOT THREATEN OUR FORECAST AREA. HAVE LEFT LIKELY TO CATEGORICAL
POPS IN FOR THE OVERNIGHT HOURS TO COVER EITHER OF
POSSIBILITY...THOUGH THE EVENING SHIFT MIGHT BE ABLE TO REFINE
PLACEMENT OF HIGHER POPS AS THE ACTIVITY IN SOUTH CENTRAL KANSAS
EVOLVES.

SUNDAY INTO MONDAY...THE WARM FRONT THAT WAS ALONG THE RED RIVER
VALLEY WELL TO OUR SOUTH THIS MORNING...IS EXPECTED TO LIFT UP
THROUGH MUCH OF THE FORECAST AREA SUNDAY MORNING...STALLING OUT NEAR
THE IOWA BORDER THROUGH MONDAY AS THE CENTRAL ROCKIES SHORTWAVE
MOVES INTO THE UPPER GREAT LAKES. ANY ONGOING ACTIVITY FROM THE
EARLY MORNING HOURS OF SUNDAY COULD STILL BE WORKING TO EXIT THE
FORECAST AREA THROUGH NOON...BUT THOUGHTS ARE THAT WE MIGHT STRUGGLE
FOR ACTIVITY IN THE AFTERNOON THANKS TO AN ELEVATED MIXED
LAYER...AND/OR SUBSIDENCE IN THE WAKE OF ANY EXITING ACTIVITY.
SO...HAVE LEFT SLIGHT CHANCE TO CHANCE POPS IN FOR SUNDAY AFTERNOON
NEAR THE IOWA BORDER...WITH CHANCE POPS MONDAY ACROSS THE NORTHERN
THIRD OF THE FORECAST AREA ROUGHLY ASSOCIATED WITH THE EXPECTED
STALLED FRONTAL BOUNDARY.

CUTTER

MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...

AN ENERGETIC TROUGH WILL EJECT INTO THE PLAINS STATES TUESDAY AND
WITH SOUTHERLY SURFACE WINDS PUMPING MOISTURE INTO THE REGION FOR
SEVERAL DAYS AHEAD OF THE SYSTEM THE THREAT OF SEVERE WEATHER
IS INCREASING. BY THE EVENING HOURS THE LEFT FRONT
QUADRANT OF THE UPPER JET WILL BE NOSING INTO THE LOWER MISSOURI
VALLEY WITH STRONGLY DIFFLUENT FLOW. THIS STRONGLY DIFFLUENT FLOW
WILL RESIDE OVER TOP OF A WELL PRONOUNCED WARM SECTOR. STRONG LOW TO
MID LEVEL WINDS WILL LEAD TO SHEAR VALUES SUPPORTIVE FOR SEVERE
STORMS. HODOGRAPHS SHOW DECENT LOW LEVEL CURVATURE SO DESPITE SOUTH
SOUTHWESTERLY SURFACE FLOW ALL CONVECTIVE MODES AND ASSOCIATED
SEVERE TYPES SEEM REASONABLE AT THIS POINT. THE ONE CONCERN
CONTINUES TO BE WHETHER OR NOT CLOUDS WILL ERODE ENOUGH IN THE LARGE
AND WELL PRONOUNCED WARM SECTOR TO ALLOW FOR MORE WIDESPREAD AND
INCREASED INSTABILITY. THIS UNCERTAINTY LOWERS CONFIDENCE LEVELS ON
JUST HOW WIDESPREAD A SEVERE EPISODE IT MAY BE...DESPITE THE MANY
POSITIVES THIS SYSTEM IS DEPICTING FOR A DAY FOUR FORECAST.

THE COLD FRONT ASSOCIATED WITH THE TUESDAY SYSTEM WILL MOVE THROUGH
THE FORECAST AREA TUESDAY NIGHT AND BEHIND IT COLDER AIR WILL
DOMINATE THE REGION THROUGH THE END OF THE WEEK. THIS SHOULD ALSO
LEAD TO DRIER WEATHER THROUGH THE END OF THE WEEK WITH ONE
EXCEPTION. MODELS ARE INDICATING A SYSTEM TRACKING THROUGH THE
SOUTHERN PLAINS WHICH MAY BRING A CHANCE FOR RAIN AND SNOW THURSDAY
INTO FRIDAY.

CDB

&&

.AVIATION...

FOR THE 06Z TAFS...BULK OF PRECIPITATION HAS ENDED FOR THE KMCI AND
KMKC TERMINALS. THERE MAY BE SOME PASSING SPRINKLES OR VERY LIGHT
SHOWERS ANYTIME BETWEEN NOW AND SUNRISE BUT THEY SHOULD BE
INCONSEQUENTIAL. WHILE VFR CEILINGS MOST LIKELY AS UPSTREAM OBS SHOW
MAINLY MID LEVEL CLOUDS AND HIGHER...THERE MAY BE A FEW HOURS OF
MVFR CEILINGS TOWARDS SUNRISE AS A POORLY DEFINED WARM FRONT
APPROACHES/HEADS NORTH. MAIN INDICATOR OF ITS PASSAGE WILL BE
SURFACE WINDS VEERING FROM A SELY DIRECTION TO THE SOUTH. ONCE
WITHIN THE WARM SECTOR EXPECT TO SEE INCREASING SOUTH WINDS WITH
GUSTS APPROACHING 30KTS BY EARLY AFTERNOON.

KSTJ HAS A BETTER CHANCE OF SEEING SCATTERED SHOWERS AND A FEW
RUMBLES OF THUNDER BY THE PRE-DAWN HOURS AS INCREASING ISENTROPIC
LIFT VIA STRENGTHENING AND VEERING OF LOW LEVEL JET FOCUSES MOISTURE
CONVERGENCE OVER NW MO. WARM FRONT NOTED ABOVE EXPECTED TO PASS
THROUGH BY MID MORNING. VFR CEILINGS MOST LIKELY ALTHOUGH BRIEF MVFR
CEILINGS POSSIBLE WITH STRONGER SHOWERS.

A COLD FRONT DROPPING SOUTHEAST DURING THE LATE AFTERNOON AND
EVENING HOURS WILL SWITCH WINDS TO THE NORTH WITH SCATTERED
CONVECTION POSSIBLE AS FRONT APPROACHES.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 19, 7:10 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT SAT MAR 19 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
710 PM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A SECOND ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT EAST
CENTRAL KANSAS AND WEST CENTRAL KANSAS THIS EVENING AND SPREAD INTO
NORTHERN MISSOURI LATER TONIGHT.

ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS CENTRAL AND NORTHERN KANSAS LATER TONIGHT...AFFECTING
NORTHEAST KANSAS AND NORTHWEST MISSOURI AFTER MIDNIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVERNIGHT. HOWEVER...SMALL HAIL WITH SOME
OF THE STRONGER STORMS WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EMBEDDED THUNDERSTORMS MAY STILL BE LINGERING ACROSS NORTHERN
MISSOURI SUNDAY MORNING. HOWEVER...THE THUNDERSTORM THREAT WILL EXIT
NORTHERN MISSOURI LATER SUNDAY MORNING AS A WARMER AND MORE STABLE
LAYER ALOFT SPREADS ACROSS THE OUTLOOK AREA AND INHIBITS THE
DEVELOPMENT OF THUNDERSTORMS.

OTHERWISE...A VERY ENERGETIC STORM SYSTEM WILL ENTER THE PLAINS
TUESDAY...WITH THUNDERSTORM CHANCES INCREASING ALONG A FRONT
APPROACHING FROM THE WEST ON TUESDAY AFTERNOON AND EVENING. SEVERE
WEATHER MAY BE POSSIBLE WITH THESE STORMS...PARTICULARLY ACROSS
EASTERN KANSAS AND FAR WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MONDAY NIGHT. SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING ACROSS PARTS
OF THE OUTLOOK AREA.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:09 PM CDTRiver Flood WarningEAXBates, Cass, Henry24 hr
Mar 19, 9:45 PM CDTRiver Flood WarningEAXCass, Henry, Johnson13 hr
Mar 20, 2:49 AM CDTSevere Thunderstorm WarningEAXAtchison26 min
Mar 20, 3:59 AM CDTSpecial Weather StatementEAXWorth31 min
Mar 20, 4:26 AM CDTSpecial Weather StatementEAXWorth19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.